Alert archive / Wisconsin / Small Craft Advisories in 2025

Small Craft Advisory 18, NWS Milwaukee, WI

February 5, 2025

NWS Milwaukee, WI issued this small craft advisory at Feb 5, 2025, 3:22 AM CST. It took effect at Feb 5, 2025, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2025, 3:22 AM CST (09:22 UTC)
In effect from
Feb 5, 2025, 6:00 PM CST
Expired
Feb 6, 2025, 9:00 AM CST
In force
15 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 4, 9:46 PM CST, 5 hours 36 minutes earlier. Its key messages:

  • A band of light snow is expected to progress northward on Wednesday, with a light wintry mix expected from late Wednesday afternoon through Wednesday night. Less than an inch of snowfall accumulation along with a glaze to 0.05 inch of ice are expected, with possible impacts to the late evening Wednesday and early morning Thursday commutes.
  • Gales are expected Thursday afternoon into Thursday night across the open waters of Lake Michigan. Winds diminish late Thursday night into Friday morning.
  • Accumulating snowfall likely (60-75%) on Saturday, with a few inches possible.
Area forecast discussion, Feb 4, 9:46 PM CST, 5 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
946 PM CST Tue Feb 4 2025

.KEY MESSAGES...

- A band of light snow is expected to progress northward on
  Wednesday, with a light wintry mix expected from late
  Wednesday afternoon through Wednesday night. Less than an inch
  of snowfall accumulation along with a glaze to 0.05 inch of ice are
  expected, with possible impacts to the late evening Wednesday and
  early morning Thursday commutes.

- Gales are expected Thursday afternoon into Thursday night
  across the open waters of Lake Michigan. Winds diminish late
  Thursday night into Friday morning.

- Accumulating snowfall likely (60-75%) on Saturday, with a few
  inches possible.

&&

.UPDATE...
Issued 946 PM CST Tue Feb 4 2025

Temperatures aren't expected to fall much more tonight given
mostly cloudy skies and warm air advection aloft. Bumped low
temperatures down a bit for the night though, given temps fell
a bit faster than expected earlier this evening. Otherwise, the
forecast looks on track for the remainder of the night.

DDV

&&

.SHORT TERM...
Issued 308 PM CST Tue Feb 4 2025

Tonight through Wednesday night:

Light snow showers have spread into far southeastern Wisconsin this
afternoon, with potential for a few flurries to push into
Milwaukee this evening into tonight. Minimal accumulations are
expected, primarily just a dusting to a few tenths of an inch of
dry snow. Flurries along Lake Michigan remain possible through
the overnight hours, but otherwise expecting dry conditions
across southern Wisconsin and overnight lows in the teens.

A wave of upper level WAA then brings mid-level moisture into
southern Wisconsin starting Wednesday morning, producing
potential for additional flurries and light snow showers. Any
precipitation Wednesday morning through the afternoon will be
fighting a good deal of dry air in the boundary layer, so did
not have enough confidence to put more than chances in the PoPs
grids. That being said, a band of steady snowfall may move south
to north through the afternoon, and trends will have to be
monitored as far as increasing or decreasing potential for
snowfall making its way to the surface. Regardless, this band of
steady snow would only produce minimal additional
accumulations.

As the WAA band moves northward into central Wisconsin during
the late afternoon to evening hours Wednesday, it is expected to
stall out as phasing begins between a northern shortwave trough
and a developing low pressure system in the southern Plains,
which will also lead to broad lift across southern Wisconsin
overnight. However, as this region of lift develops, dry air
intrudes into the dendritic growth layer and reduces snowfall
potential. This will lead to a classic freezing drizzle setup,
with saturation through an isothermal layer from 925-850 mb and
potentially from the surface through 850 mb later in the
overnight period as the low levels saturate via evaporation. If
mid-level instability works in as seen in some runs of the GFS,
pockets of snow may still develop, with the best chances in
central Wisconsin late overnight as the northern shortwave
progresses through Lake Superior and brings stronger lift to the
region. With all that being said, the main concern with these
phasing systems will be a glaze to 0.05 inch of icing and less
than half an inch of snowfall overnight. Did not issue a Winter
Weather Advisory with this forecast cycle due to continued
downward trend in total QPF and timing of heaviest precipitation
not coinciding with heaviest traffic times. Precipitation ends
before Thursday morning, although some slick spots may remain on
untreated and elevated surfaces for the Thursday morning
commute.

MH

&&

.LONG TERM...
Issued 308 PM CST Tue Feb 4 2025

Thursday through Tuesday:

As the low pressure system migrates northeast across Lake Superior
Thursday morning, the wintry mix and freezing drizzle will come to
an end from west to east. Eastern areas could see the wintry
mix/freezing drizzle linger into the morning commute. Dry air
aloft will continue to eat away or rather prevent any cloud ice
from developing, which will likely leave any lingering precip as
predominantly drizzle and freezing drizzle. Can't completely rule
out sleet, but by this point in the morning convective lift
needed will be very small. So this essentially leaves eastern
counties with whatever little lift we have left, squeezing the
last of the precipitation out of low level clouds. The bright
side is that this isn't expected to last through the entire
morning commute.

As the low continues northeast toward Quebec, high pressure will
be building in from the Northern Plains. The tightening pressure
gradient will bring breezy conditions to the state and Lake
Michigan. The westerly winds developing Thursday afternoon behind
the cold front, are expected to gust to around 25 to 30 knots (28
to 35 mph). As the high pressure builds in, winds will gradually
relax as will the pressure gradient. Dry weather is expected
through Friday.

The next system approaching the state is likely (50-80%) to bring
accumulating snowfall to the state. The surface low pressure
system is expected to develop in the Rocky Mountain west with a
fairly zonal 500 mb flow. The surface and mid level low pressure
systems are expected to advect northeast into the southern Great
Lakes Region Saturday. Guidance has been pretty consistent with
this overtime to the point where ensembles and cluster analysis
show very little in the way of the track shifting or
amplitude/strength differences. Central wisconsin looks to have
the best lift and most amount of QPF at this time which will
result in some higher totals across this region. Now this is
where we could see shifts over time this week (snowfall amounts).
This will be dependent on where the best area of lift falls
including mesoscale banding, amount of available moisture, and how
big the dendritic growth zone is and lift in that zone. So these
are things to shake out over the next couple runs as we get more
high res guidance. By and large higher totals as you go north,
lower totals as you head toward the WI/IL border. Beyond this
system dry weather looks to return with a surface high pressure
approaching from the plains.

Patterson

&&

.AVIATION...
Issued 946 PM CST Tue Feb 4 2025

Still expecting MVFR ceilings in far southeast Wisconsin
tonight into early Wed due to winds off of Lake Michigan.
Otherwise, high clouds, light winds, and dry weather are
expected tonight into Wednesday morning. East to southeast
winds will pick up late morning into the afternoon tomorrow as
high pressure exits ahead of an approaching low. A little light
snow is possible tomorrow afternoon as moisture increases and
warm advection aloft continues. The better chance for
precipitation will come during the evening and overnight hours,
where a mix of light snow and freezing rain/drizzle is
expected. Ceilings will gradually decrease later tomorrow into
tomorrow night as the steadier precipitation moves in.

DDV

&&

.MARINE...
Issued 308 PM CST Tue Feb 4 2025

30.6 inch high pressure is forecast to move overhead Lake
Michigan late tonight, allowing for light and variable winds
through Wednesday morning. Winds will shift southeasterly and
increase ahead of a warm front Wednesday afternoon.

Confidence in a brief period of northwest gales continues to
increase following a cold frontal passage Thursday afternoon &
evening. A Gale Watch has been issued for all open waters and
nearshore regions between 3 PM CST Thursday and 12 AM CST Friday
given this potential. Trends regarding possible upgrades to Gale
Warnings will be monitored over the coming forecasts.

Quigley

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878...3 PM Thursday to midnight Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 4, 2:49 PM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
249 PM CST Tue Feb 4 2025

WIZ046-047-051-052-056>060-062>072-052100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
249 PM CST Tue Feb 4 2025

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A band of light snow will progress northward Wednesday, with a few
tenths of an inch of snow possible. Snow will transition to a
wintry mix of light freezing drizzle and light snow Wednesday
evening, bringing slippery conditions for the evening commute.
Precipitation ends by Thursday morning, with potential for slick
conditions lingering on untreated and elevated surfaces into the
Thursday morning commute.

The next chances (60-80%) for precipitation develop Saturday
afternoon, with the primary mode of precipitation expected to be
snow. Up to a few inches of snowfall accumulation are expected
from this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-052100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
249 PM CST Tue Feb 4 2025

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Small Craft Advisory conditions due to gusty westerly winds are
likely on Thursday, with potential for gales Thursday afternoon
through Thursday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
249 PM CST Tue Feb 4 2025

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Westerly gales are possible on Thursday, with a Gale Watch in
effect for the open waters Thursday afternoon into Thursday night.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:22 AM CSTGale WarningMKX48 hr
Feb 5, 2:10 PM CSTWind AdvisoryMKXColumbia, Dodge, Fond du Lac, Green Lake, Kenosha, Marquette and 7 more32 hr

Nearby

Small Craft Advisories in Wisconsin, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.